Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 206, NWS Memphis, TN

May 27, 20175 counties in Tennessee; Crittenden County, St. Francis County, Arkansas; Benton County, DeSoto County, Marshall County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 27, 2017, 10:51 PM CDT for 5 counties in Tennessee; Crittenden County, St. Francis County, Arkansas; Benton County, DeSoto County, Marshall County, Mississippi. It was in force for 54 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 10:51 PM CDT (03:51 UTC)
Expired
May 27, 2017, 11:45 PM CDT
In force
54 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Crittenden County, AR, St. Francis County, AR, Benton County, MS, DeSoto County, MS, Marshall County, MS, Fayette County, TN, Hardeman County, TN, Haywood County, TN, Madison County, TN, Shelby County, TN

The radar

The Memphis radar (KNQA), 20 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 11:00 PM CDTTSTM WND DMG4 E Downtown Memphis, TNLARGE TREE DOWN AT EAST PARKWAY NEAR SAM COOPER BLVD.
May 27, 11:00 PM CDTTSTM WND DMG8 E Downtown Memphis, TNTREES AND POWERLINES DOWN COUNTYWIDE.
May 27, 11:05 PM CDTTSTM WND DMG2 N Downtown Memphis, TNPARTIAL BUILDING COLLAPSE AND GAS LEAK AT THE 100 BLOCK OF HARBOR TOWN CIRCLE ON MUD ISLAND JUST NORTH OF DOWNTOWN MEMPHIS.
May 27, 11:07 PM CDTTSTM WND DMG1 Ese Midtown Memphis, TNLARGE SATELLITE DISH BLOWN OFF OF THE ROOF OF THE MEMPHIS OFFICE OF EMERGENCY MANAGEMENT.
May 27, 11:10 PM CDTTSTM WND GST 69Downtown Memphis, TN69 MPH GUST REPORTED IN DOWNTOWN MEMPHIS.
May 27, 11:12 PM CDTTSTM WND GST 61Whitehaven, TN61 MPH GUST AT MEMPHIS INTERNATIONAL.
May 27, 11:15 PM CDTTSTM WND DMGSouthaven, MSPOWERLINES DOWN IN SOUTHAVEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 9:59 PM CDTTornado WatchSPC2 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 3.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3385 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
2.5
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

195 
WUUS54 KMEG 280351
SVRMEG
ARC035-123-MSC009-033-093-TNC047-069-075-113-157-280445-
/O.NEW.KMEG.SV.W.0206.170528T0351Z-170528T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1051 PM CDT SAT MAY 27 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Eastern St. Francis County in eastern Arkansas...
  Central Crittenden County in eastern Arkansas...
  Northern DeSoto County in northwestern Mississippi...
  Northwestern Marshall County in northwestern Mississippi...
  Northern Benton County in northeastern Mississippi...
  Fayette County in western Tennessee...
  Hardeman County in western Tennessee...
  Southern Haywood County in western Tennessee...
  Southwestern Madison County in western Tennessee...
  Shelby County in west Tennessee...

* Until 1145 PM CDT

* At 1051 PM CDT, a severe thunderstorm was located near Meeman
  Shelby Forest State Park, moving southeast at 60 mph.

  This is a very dangerous storm. 

  HAZARD...80 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely. 

* Locations impacted include...
  Bartlett, Southaven, Collierville, Germantown, Olive Branch, West
  Memphis, Horn Lake, Marion, Millington, Bolivar, Hughes, T O Fuller
  State Park, Cordova, Lamar, Lakeland, Arlington, Whiteville,
  Somerville, Walls and Crawfordsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

A tornado watch remains in effect until 500 AM CDT for eastern
Arkansas...northeastern and northwestern Mississippi...and western
and west Tennessee.

LAT...LON 3515 9053 3514 9050 3522 9050 3539 8969
      3537 8964 3540 8948 3543 8947 3547 8930
      3544 8882 3500 8899 3499 8902 3490 8903
      3491 9063
TIME...MOT...LOC 0351Z 336DEG 54KT 3532 9000 

HAIL...1.00IN
WIND...80MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:53 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 27, 6:53 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
653 PM CDT Sat May 27 2017

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 318 PM CDT Sat May 27 2017/

Skies remain partly cloudy over the forecast area this afternoon
with temperatures in the 80s. A few thunderstorms have develop
over extreme northern sections of the forecast area where a Severe
Thunderstorm Watch is in effect until 9 PM this evening. A cold
front currently extends from southern Ohio across southern
Illinois and into the Texas panhandle.

The cold front will move slowly south tonight. More thunderstorms
are expected to develop ahead of the front and move through the
forecast area especially late tonight and into early Sunday
morning. Severe thunderstorms are possible with large hail and
damaging winds as the main threat. Locally heavy rainfall will be
possible and an isolated tornado is not out of the question.
Temperatures will remain warm tonight with lows Sunday morning in
the upper 60s to lower 70s.

On Sunday, the cold front will be moving toward the forecast area
reaching east Arkansas in the afternoon. More thunderstorms are
expected to form ahead of the front and move into the forecast
area. Some of these thunderstorms may be severe with large hail
and damaging winds as the main threats. Temperatures will be a
little cooler than today with more clouds over the region as
highs will be in the low to mid 80s. By Sunday night, the cold
front will finally move through much of the forecast area with
more thunderstorms expected. Temperatures will be a little cooler
Sunday night with lows Monday morning mainly in the 60s.

On Monday, the cold front will move out of the southern sections
of the forecast area with thunderstorms limited to those areas.
Temperatures will remain seasonable with highs in the low to mid
80s. By Monday night, the cold front will stall out across central
Mississippi with a chance of thunderstorms over portions of north
Mississippi.

The remainder of the forecast period appears to remain somewhat
unsettled as there will be some frontal boundary near or over the
forecast area. This will mean that there will be some threat of
thunderstorms from Tuesday through to next Saturday. It will not
be raining all of the time but there will be at least some chance
of thunderstorms during the extended periods of the forecast.
Temperatures will remain close to normal levels for the period
from Tuesday through next Saturday.

ARS

&&

.AVIATION...

Very moist and unstable airmass in place across the Mid-South.
Expect convection to the north of the region to eventually push
south overnight arriving at KJBR around 02z...KMKL at 03z...KMEM
at 04z and KTUP at 06z. IFR conds and strong winds gusts are
likely. After the line moves through there will be a period of
showers with some embedded thunder. MVFR cigs are likely during
the morning and will eventually improve to VFR later in the day
with scattered tsras possible as a cold front move through.

Outside of thunderstorms expect SSW winds 7-10 kts overnight
shifting to WSW on Sunday at 10-12 kts with occasional higher
gusts.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 27, 3:26 PM CDT, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
326 PM CDT Sat May 27 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-282230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
326 PM CDT Sat May 27 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Moderate Risk for severe thunderstorms north of a line
from Harrisburg, Arkansas, to Lexington, Tennessee. There is an
Enhanced Risk for severe thunderstorms south of the Moderate risk
and north of a line from Marvell, Arkansas to Savannah, Tennessee.
The Enhanced Risk area includes the Memphis Metropolitan Area.
The primary severe weather threat will be damaging winds, which
may be widespread and significant. In addition, large hail and
isolated tornadoes are also possible. The primary timing for
severe weather will be later this evening and overnight.

A Slight Risk for severe weather remains across the remainder of
the area. Although not as widespread, the potential will exist for
severe storms in these locations tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Slight Risk for Severe Thunderstorms across the entire
Mid South on Sunday and Sunday night. The primary severe weather
risks during this period will be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today through Sunday
night.

In the hours before

Local storm report, May 27, 10:01 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1001 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             1 N KENNETT             36.25N 90.05W
05/27/2017  M1.00 INCH       DUNKLIN            MO   LAW ENFORCEMENT

&&

WLC
Local storm report, May 27, 10:10 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1010 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     LIGHTNING        7 N JONESBORO           35.92N 90.69W
05/27/2017                   CRAIGHEAD          AR   LAW ENFORCEMENT

            LIGHTNING STRIKE CAUSES A HOUSE FIRE ON COUNTY ROAD 7593
            NORTH OF JONESBORO.

&&

SJM
Local storm report, May 27, 10:21 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1021 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             MARMADUKE               36.19N 90.39W
05/27/2017  E1.00 INCH       GREENE             AR   TRAINED SPOTTER

&&

SJM
Local storm report, May 27, 10:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1022 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     TSTM WND GST     COOTER                  36.05N 89.81W
05/27/2017  M76 MPH          PEMISCOT           MO   TRAINED SPOTTER

            NUMEROUS TREES DOWN.

&&

WLC
Local storm report, May 27, 10:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     W JONESBORO             35.82N 90.69W
05/27/2017                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN WEST JONEBORO.

&&

SJM
Local storm report, May 27, 10:50 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1050 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     3 SSW WALCOTT           35.99N 90.69W
05/27/2017                   GREENE             AR   EMERGENCY MNGR

            TREES BLOCKING THE ROAD AT HIGHWAYS 141 AND 358.

&&

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:03 PM CDTSevere Thunderstorm WarningMEGCarroll, Henry, Obion, Weakley42 min
May 27, 7:18 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Gibson, Henry, Obion, Weakley42 min
May 27, 7:39 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Madison18 min
May 27, 7:53 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson52 min
May 27, 8:00 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Lauderdale24 min
May 27, 9:14 PM CDTSevere Thunderstorm WarningMEGCarroll, Gibson, Henderson, Madison18 min
May 27, 9:55 PM CDTSevere Thunderstorm WarningMEGDyer, Lake, Lauderdale, Obion50 min
May 27, 9:58 PM CDTSevere Thunderstorm WarningMEGLauderdale47 min
May 27, 10:00 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Madison45 min
May 27, 10:23 PM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Obion, Weakley35 min
May 27, 10:29 PM CDTSevere Thunderstorm WarningMEGFayette, Haywood, Lauderdale, Shelby, Tipton46 min
May 27, 10:34 PM CDTTornado WarningMEGHenry, Weakley11 min
May 27, 10:38 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Dyer, Gibson, Haywood, Lauderdale and 1 more52 min
May 27, 10:49 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy, Madison41 min
May 27, 11:14 PM CDTTornado WarningMEGChester, Decatur, Hardin, Henderson13 min
May 27, 11:23 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardeman, Hardin, Henderson, McNairy and 1 more52 min
May 27, 11:41 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman36 min
May 28, 12:07 AM CDTSpecial Weather StatementMEGHardin, McNairy38 min
May 27, 8:24 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Lawrence, Randolph51 min
May 27, 9:06 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Lawrence, Mississippi, Randolph39 min
May 27, 9:38 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Lawrence52 min
May 27, 11:04 PM CDTSevere Thunderstorm WarningMEGCrittenden41 min
May 28, 12:03 AM CDTSpecial Weather StatementMEGCraighead, Poinsett42 min
May 28, 12:36 AM CDTSpecial Weather StatementMEGCross, Mississippi, Poinsett39 min
May 28, 5:43 AM CDTWind AdvisoryMEGClay, Craighead, Greene, Lawrence, Mississippi, Poinsett and 1 more3 hr
May 28, 10:05 AM CDTRiver Flood WarningMEGCraighead24 hr
May 27, 11:43 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Itawamba, Lee, Prentiss, Tippah and 2 more62 min
May 28, 12:18 AM CDTSpecial Weather StatementMEGBenton, DeSoto, Lafayette, Marshall, Panola, Tate and 1 more42 min
May 28, 12:30 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Pontotoc, Prentiss, Tishomingo, Union45 min
May 28, 12:56 AM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc49 min
May 28, 1:38 AM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Monroe27 min
May 28, 2:04 AM CDTSpecial Weather StatementMEGLafayette41 min
May 28, 3:18 AM CDTSpecial Weather StatementMEGLee27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Severe Thunderstorm Warnings in Mississippi, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.